Ashwagandha is the calm pill everyone takes — regulators now link it to liver injury
- Claim
- THE CHILL PILL HITS YOUR LIVER?
- Catch
- RARE BUT REAL
- Verdict
- THE CATCH SCIENCE
Ashwagandha (Withania somnifera) is one of the most popular supplements in the world, marketed for stress, sleep and athletic recovery. But a 2026 scoping review in Cureus (PMID 42367407) mapped thirteen publications describing 25 liver injury cases: typically cholestatic or mixed hepatitis with jaundice and itching, appearing weeks after starting. Most patients recovered after stopping, usually within weeks to months — in the largest series, recovery ranged from about one to five months. Severe outcomes included one case of acute liver failure requiring transplant and three deaths among patients who already had cirrhosis before taking the herb. Formal causality assessments in published case series generally rated ashwagandha as "likely" or "probable." Regulators are paying attention: Australia's TGA issued a safety alert (updated July 2026) noting 11 possible liver-injury reports, four of which required hospitalisation, and the Netherlands' pharmacovigilance centre reported 12 cases, with onset from 6 weeks to 22 months. The LiverTox database classifies the injury as rare but real. The catch: it is idiosyncratic — only a tiny fraction of users are affected — and India's Ministry of AYUSH 2024 safety dossier 2.0 concluded there is no evidence of intrinsic liver toxicity from ashwagandha root. But if you notice fatigue, nausea, itching, dark urine or yellow skin/eyes after starting it, stop and see a doctor, and mention every supplement you take.
SOURCES
- McIntyre D, et al. "Ashwagandha (Withania somnifera)-Associated Liver Injury: A Scoping Review," Cureus 2026;18(5):e109764. DOI: 10.7759/cureus.109764
- TGA (Australia), "Herbal preparations containing Withania somnifera (Ashwagandha)," safety alert, updated July 2026
- NIDDK LiverTox: "Ashwagandha" (Bookshelf NBK548536)
- Egyptian Journal of Internal Medicine 2026 systematic review of case reports (26 patients). DOI: 10.1186/s43162-026-00683-2
For information only, not medical advice. If you have unexplained liver symptoms, stop supplements and talk to a doctor — and mention every supplement you take.